Ohio, 2009

Strong Wind in Ohio, October 7, 2009

October 7, 2009 · NWS CLE · 4 events in 4 counties and zones

A strong area of low pressure moved across the Central Great Lakes early on October 7th. A cold front trailing this low swept across northern Ohio.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong area of low pressure moved across the Central Great Lakes early on October 7th. A cold front trailing this low swept across northern Ohio. Strong winds behind the front downed a few trees and power lines. Most of this damage occurred in northeastern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 6, 8:59 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Oct 6, 8:59 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
959 PM EDT TUE OCT 6 2009

.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH THE LOWER GREAT LAKES REGION
TONIGHT...FOLLOWED BY COOL AND WINDY WEATHER ON WEDNESDAY. A WEAK
AREA OF HIGH PRESSURE WILL BUILD ACROSS THE AREA ON THURSDAY...BUT
WILL BE SHORT LIVED AS ANOTHER DISTURBANCE MOVES OUT OF THE CENTRAL
PLAINS AND INTO THE GREAT LAKES ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SURFACE LOW PRESSURE WILL CONTINUE TO MOVE FROM THE NORTHERN GREAT
LAKES INTO SOUTHERN ONTARIO TONIGHT. THIS WILL ASSIST IN PUSHING
AN AREA OF RAINFALL QUICKLY ACROSS NORTHERN OHIO AND NW PA. THERE
WILL BE A LULL IN THE RAINFALL BETWEEN THIS AREA OF RAINFALL AND
THE COLD FRONT THAT IS LOCATED FROM EASTERN MICHIGAN INTO CENTRAL
INDIANA AT 02Z. SHOWERS ALONG THE FRONT WILL BE SCATTERED IN
NATURE. WINDS WILL INCREASE SIGNIFICANTLY IN THE WAKE OF THE COLD
FRONT. EXPECT WESTERLY WINDS TO INCREASE TO AT LEAST 20 TO 30 MPH
WITH GUSTS ATTEMPTING TO REACH 50 MPH...ESPECIALLY THE NORTHERN
HALF OF THE REGION. WILL KEEP THE WIND ADVISORY IN ITS CURRENT
CONFIGURATION WITH THIS UPDATE. OTHERWISE ONLY MINOR CHANGES HAVE
BEEN MADE TO THE GRIDS TO REFLECT CURRENT CONDITIONS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
CYCLONIC FLOW ACROSS THE LAKES AND 850MB TEMPS OF +2C WILL ALMOST
CERTAINLY YIELD LAKE EFFECT RAIN SHOWERS DOWNWIND OF THE LAKE ON
WEDNESDAY. ELSEWHERE THINGS SHOULD DRY OUT FAIRLY QUICKLY WITH A DRY
DAY IN STORE FOR THE WESTERN AND SOUTHERN COUNTIES. THE FLOW QUICKLY
TURNS SOUTHWESTERLY WEDNESDAY NIGHT AS A WEAK RIDGE BUILDS ACROSS
THE AREA SO I DRIED THINGS OUT QUICKLY ACROSS THE NORTH. THE FIRST
PART OF THURSDAY SHOULD BE DRY ACROSS THE ENTIRE AREA BUT THE
PATTERN ALOFT IS FAIRLY PROGRESSIVE AND ANOTHER SHORTWAVE WILL
QUICKLY APPROACH THURSDAY EVENING. AT THIS POINT THERE ARE SOME
DIFFERENCES IN THE MODELS...WITH THE EUROPEAN NAM AND CANADIAN ALL
SHOWING AN OPEN WAVE/FRONT MOVING THROUGH ON FRIDAY. MEANWHILE THE
GFS DEVELOPS A CLOSED LOW ACROSS INDIANA...COMPLETE WITH A WARM
FRONT AND TRAILING COLD FRONT AND COPIOUS AMOUNTS OF PRECIP. I
DEFINITELY THINK IT WILL RAIN THURSDAY NIGHT AND FRIDAY BUT I THREW
OUT THE GFS SOLUTION AND STUCK CLOSE TO THE OTHERS. CATEGORICAL POPS
ON FRIDAY TAPERING OFF FROM WEST TO EAST FRIDAY NIGHT.

TEMPS THROUGH THE WEEK WILL BE A BIT CHILLY AND A FEW DEGREES BELOW
NORMAL ESPECIALLY WEDNESDAY BEHIND THE FRONT. SHOULD SEE A BIT OF AN
INCREASE THURSDAY UNDER HIGH PRESSURE AND MAYBE EVEN A DEGREE OR TWO
MORE ON FRIDAY AHEAD OF THE COLD FRONT BUT THIS WILL BE SHORT LIVED
WITH COOLER TEMPS ON THE WAY THIS WEEKEND.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A LOT OF HIGH PRESSURE FOR THE EXTENDED PERIOD. HIGH PRESSURE
BUILDING IN FOR SATURDAY AND SUNDAY...GFS...ECMWF...DIGEX AND GEM
ALL AGREE. WITH SO MUCH RIDGING THERE MAY NOT BE THAT MUCH LAKE
EFFECT PRECIPITATION...BACKED OFF ON THE POPS A LITTLE. 850 MB
TEMPERATURES VARY...WENT A LITTLE COOLER THAN GUIDANCE. FROST WILL
DEFINITELY BE A POSSIBILITY...TOO FAR AWAY AT THIS TIME TO MENTION
IN ZONES/GRIDS.

A WEAK TROF WILL MOVE THROUGH SUNDAY NIGHT THROUGH MONDAY EVENING
AND MAY CAUSE A THREAT OF SHOWERS. THE 850 MB TEMPERATURES ARE COOL
BUT AT THIS TIME THE BOUNDARY LAYER IS STILL WARM...1000 TO 850 MB
THICKNESS INDICATES LIQUID...SO WILL JUST KEEP IT RAIN SHOWERS. HIGH
PRESSURE BUILDS IN QUICKLY TUESDAY...SO MAY NOT BE MUCH LAKE EFFECT
SHOWERS.

FOR MONDAY AND TUESDAY HPC GUIDANCE NUMBERS SEEM TO LINE UP WELL
WITH LOCAL SCHEMES AND ENSEMBLE MOS GUIDANCE VALUES. MADE ONLY MINOR
CHANGES.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
ITS GOING TO BE A ROUGH NIGHT. A WARM FRONT IS CURRENTLY MOVING
NE ACROSS THE AREA. HAVE ALREADY SEEN SOME IFR VSBYS/CIGS IN NW
OH. EXPECT IFR WEATHER TO OVERSPREAD THE REMAINDER OF THE TAF SITES
THIS EVENING. BEST CHANCES FOR PERSISTENT LOW CIGS WILL BE AT
KMFD. COLD FRONT STILL ON TRACK TO MOVE ACROSS THE AREA OVERNIGHT.
EXPECT CIGS AND VSBYS TO REBOUND BEHIND THE FRONT. PRECIP IS
CURRENTLY SCATTERED BUT EXPECT IT TO BECOME MORE WIDESPREAD THE
NEXT COUPLE OF HOURS. EXPECT IFR CONDITIONS TO QUICKLY DEVELOP
WHERE THE HEAVIER SHRA DEVELOP. THE OTHER STORY FOR THE PERIOD
WILL BE THE WINDS. ALREADY SEEING SOUTH GUSTS TO 25 TO 30 KNOTS IN MANY
AREAS. WINDS WILL BECOME SW ALL AREAS BY 03Z AND THEN WEST BEHIND
THE COLD FRONT. WE WILL LIKELY SEE A FEW GUSTS TO 40 KNOTS FROM
LATE TONIGHT THROUGH WEDNESDAY MORNING. WINDS SHOULD GRADUALLY
DIMINISH AFTER 15Z WED. EXPECT SKIES TO CLEAR FROM WEST TO EAST
WED AFTERNOON.

.OUTLOOK...NON VFR CONDITIONS DEVELOPING LATE THURSDAY NIGHT AND
CONTINUING INTO FRIDAY NIGHT WITH RAIN AND CLOUDS. VFR TRYING TO
RETURN FOR THE WEEKEND.

&&

.MARINE...
MODELS IN GOOD AGREEMENT MOVING LOW....NOW OVER CENTRAL WISCONSIN
ACROSS CENTRAL LAKE MICHIGAN TONIGHT AND INTO SOUTHWESTERN QUEBEC BY
DAYBREAK.  AS A RESULT SOUTH FLOW OVER THE LAKE WILL INCREASE THIS
EVENING AHEAD OF THE DEEPENING LOW.  WIND WILL REALLY RAMP UP WITH
FRONTAL PASSAGE TONIGHT FROM WEST TO EAST AND STRONGEST SURGE WILL
COME A FEW HOURS AFTER THE FRONT AS THE ISALLOBARIC SURGE PUSHES
ACROSS THE LAKE FROM WEST TO EAST. PUSHED GALE WARNING BACK TO 10 PM
AS YOU COULD SEE GALE FORCE WINDS OVER THE WESTERN BASIN BY 10 PM.
WINDS WILL DECREASE ON WEDNESDAY FROM WEST TO EAST AS HIGH PRESSURE
MOVES OVER THE LAKE...BUT IT WILL TAKE UNTIL EVENING FOR THE GALES
TO END ON THE EAST END OF THE LAKE.

STILL SOME MODEL DIFFERENCES IN THE STRENGTH AND TRACK OF THE NEXT
LOW PRESSURE SYSTEM ON FRIDAY. FORECAST IS BASED ON THE MAJORITY OF
THE MODELS WITH A RELATIVELY WEAK SURFACE LOW TRACKING ACROSS THE
EASTERN GREAT LAKES. THE OPERATIONAL GFS CONTINUES TO PUT A STRONGER
LOW ACROSS THE CENTRAL GREAT LAKES WHICH WOULD RESULT IN HIGHER
WINDS/WAVES. TROUGH ALOFT DEEPENS AND COLD  ADVECTION INCREASES OVER
THE WEEKEND AND EXPECT THE LAKE TO CONTINUE TO BE QUITE CHOPPY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL NOON EDT WEDNESDAY FOR OHZ003-006>014-
     017>023-033-089.
PA...WIND ADVISORY UNTIL NOON EDT WEDNESDAY FOR PAZ001>003.
MARINE...GALE WARNING UNTIL 9 PM EDT WEDNESDAY FOR LEZ061-142>149-
     162>169.
     LOW WATER ADVISORY UNTIL MIDNIGHT EDT WEDNESDAY NIGHT FOR
     LEZ142-143-162-163.

&&

SYNOPSIS...LEINS
NEAR TERM...MULLEN
SHORT TERM...LEINS
LONG TERM...KIELTYKA
AVIATION...KUBINA
MARINE...DJB
Hazardous weather outlook, Oct 6, 2:26 PM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
326 PM EDT TUE OCT 6 2009

OHZ003-006>014-017>023-033-089-PAZ001>003-071930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
326 PM EDT TUE OCT 6 2009

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ027>032-036>038-047-071930-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-
KNOX-
326 PM EDT TUE OCT 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG WINDS ARE EXPECTED TO DEVELOP LATE TONIGHT AND CONTINUE
INTO EARLY WEDNESDAY MORNING BEFORE DIMINISHING. WINDS MAY GUST
UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142-143-162-163-071930-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
326 PM EDT TUE OCT 6 2009

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 PM EDT
WEDNESDAY...
...LOW WATER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EDT WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-144>149-164>169-071930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
326 PM EDT TUE OCT 6 2009

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 PM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Ashtabula Lakeshore

When
October 7, 12:00 AM EST to 8:00 AM EST
Where
Ashtabula Lakeshore forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Strong winds were reported in northern Ashtabula County. Peak wind gusts were estimated to be around 45 mph. A few trees and power lines were downed resulting in scattered power outages.

Strong Wind, Ashtabula

When
October 7, 12:00 AM EST to 8:00 AM EST
Where
Ashtabula forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Strong winds were reported across inland Ashtabula County. Peak wind gusts were estimated to be around 45 mph. A few trees and power lines were downed resulting in a couple power outages.

Strong Wind, Lake

When
October 7, 12:00 AM EST to 8:00 AM EST
Where
Lake forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$35,000
Reported by
COOP Observer
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Strong winds were reported in Lake County. A cooperative observer in Painesville measured a peak gust of 45 mph. A few trees and power lines were downed resulting in scattered power outages.

Strong Wind, Cuyahoga

When
October 7, 12:00 AM EST to 8:00 AM EST
Where
Cuyahoga forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Strong winds were reported in Cuyahoga County. A peak gust of 53 mph was measured at Burke Lakefront Airport in downtown Cleveland at 656 am. A few trees and power lines were downed resulting in scattered power outages.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199568, 199569, 199571, 199575.